Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Gray, ME

August 31, 20124 counties in Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 31, 2012, 6:12 PM EDT for 4 counties in Maine. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2012, 6:12 PM EDT (22:12 UTC)
Expired
Aug 31, 2012, 6:45 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Cumberland County, ME, Lincoln County, ME, Sagadahoc County, ME

The radar

The Portland,ME radar (KGYX), 40 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:15 PM EDTHAIL 0.88Durham, ME
Aug 31, 6:20 PM EDTHAIL 0.75Topsham, ME
Aug 31, 6:20 PM EDTHAIL 0.88Topsham, ME
Aug 31, 6:22 PM EDTHAIL 0.88Brunswick, ME
Aug 31, 6:25 PM EDTHAIL 1Topsham, ME
Aug 31, 6:29 PM EDTHAIL 0.25Bath, MEPEA SIZED HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS51 KGYX 312212
SVRGYX
MEC001-005-015-023-312245-
/O.NEW.KGYX.SV.W.0078.120831T2212Z-120831T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
612 PM EDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
  SOUTHERN SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL MAINE...
  EASTERN CUMBERLAND COUNTY IN MAINE...

* UNTIL 645 PM EDT...

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF LISBON FALLS...OR 8 MILES SOUTH OF AUBURN...AND MOVING
  SOUTHEAST AT 60 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  YARMOUTH...LISBON FALLS...FREEPORT...TOPSHAM...BRUNSWICK...BATH...
  WOOLWICH...POPHAM BEACH STATE PARK...GEORGETOWN AND BOOTHBAY
  HARBOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4383 6950 4386 6953 4381 6958 4376 6957
      4375 6962 4380 6962 4377 6966 4381 6970
      4373 6977 4371 6974 4372 6982 4369 6984
      4372 6991 4376 6991 4370 7002 4389 7040
      4407 7023 4406 7009 4387 6947
TIME...MOT...LOC 2212Z 293DEG 52KT 4396 7015

$$

KIMBLE
1 follow-up statement
275 
WWUS51 KGYX 312224
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT FRI AUG 31 2012

MEC001-005-015-023-312245-
/O.CON.KGYX.SV.W.0078.000000T0000Z-120831T2245Z/
ANDROSCOGGIN ME-SAGADAHOC ME-LINCOLN ME-CUMBERLAND ME-
624 PM EDT FRI AUG 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL CUMBERLAND...SOUTHWESTERN LINCOLN...SOUTHERN
SAGADAHOC AND SOUTHEASTERN ANDROSCOGGIN COUNTIES...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRUNSWICK...MOVING SOUTHEAST AT 60 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATH...
WOOLWICH...PHIPPSBURG...ARROWSIC...POPHAM BEACH STATE PARK...
WESTPORT...GEORGETOWN...SOUTHPORT...BOOTHBAY...BOOTHBAY HARBOR...EAST
BOOTHBAY AND SOUTH BRISTOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4383 6950 4386 6953 4381 6958 4376 6957
      4375 6962 4380 6962 4377 6966 4381 6970
      4373 6977 4371 6974 4372 6982 4369 6984
      4372 6991 4376 6991 4370 7002 4389 7022
      4404 7004 4387 6947
TIME...MOT...LOC 2224Z 293DEG 52KT 4389 6993

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:42 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 31, 5:42 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT FRI AUG 31 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE THIS EVENING. HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST TONIGHT AND SATURDAY AND WILL SHIFT
OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF THE
COAST MONDAY. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY
NIGHT AND WILL PUSH EAST THROUGH NEW ENGLAND WITH THE REMAINS OF
ISAAC ON TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN
FROM THE WEST ON WEDNESDAY AND WILL HOLD OVER THE AREA ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISSUED AN UPDATE TO ADJUST HOURLY DEW POINTS AND TEMPERATURES
WHICH ARE LOWER SINCE TODAYS MAX WAS LOWER THAN FORECAST. ALSO
INCLUDED FOG FOR THE OVERNIGHT PERIODS AND ADJUSTED POPS AROUND
WHERE IT IS CURRENTLY RAINING. WILL BE UPDATING OFTEN AS STORM
MOTIONS ARE VERY FAST. SO FAR A COUPLE WARNINGS HAVE BEEN ISSUED
AS A CLUSTER OF STORMS MOVE QUICKLY OUT OF VERMONT. THESE STORMS
WILL RUN OUT OF INSTABILITY AS THEY REACH THE COAST BUT WILL POSE
A SEVERE WIND AND HAIL THREAT ACROSS NH AND MAINE UNTIL THEN.

&&

FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TONIGHT. POTENTIAL
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING REMAINS
SOMEWHAT AMBIGUOUS. THE PERSISTENT CLOUD COVER TODAY HAS CERTAINLY
HAMPERED INSTABILITY BUT WITH BETTER DYNAMICS MOVING INTO THE AREA
AHEAD OF THE COLD FRONT...POTENTIAL STILL EXISTS. WE ARE ALREADY
PAST THE TIME OF PEAK HEATING THOUGH...AND THAT WILL ALSO SERVE TO
DIMINISH THE POSSIBILITY OF THUNDERSTORM ACTIVITY. HOWEVER...IF
STORMS DO DEVELOP THERE IS A DECENT CHANCE THAT THEY COULD PRODUCE
DAMAGING WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
ONCE THE FRONTAL BOUNDARY CLEARS THE COAST LATER TONIGHT...HIGH
PRESSURE WILL BUILD OVER THE REGION WITH COOLER AND DRIER
CONDITIONS FOR THE WEEKEND. THE HOLIDAY WEEKEND LOOKS GREAT FOR
OUTDOOR ACTIVITIES IN NORTHERN MAINE WITH HIGH TEMPERATURES
CLIMBING INTO THE 70S EACH DAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL REMAIN OVER AND JUST EAST OF THE
FORECAST AREA ON SUNDAY. HOWEVER...MODELS BEGINNING TO PICK UP ON
DIGGING TROUGH IN A NW FLOW FROM CANADA. THE WRF IS PARTICULARLY
AGGRESSIVE WITH THIS SHORT WAVE...ALLOWING FOR CLOUDS TO DEVELOP
WITHIN A DEEP...BLUE SKY DURING THE DAY SUNDAY. BRIEF SHOWERS MAY
OCCUR...MAINLY OVER NORTHERN AND CENTRAL SECTIONS...BUT THE POPS
REMAIN RELATIVELY LOW FOR THIS EVENT.

HIGH CLOUDS WILL STREAK ACROSS THE FORECAST AREA ON MONDAY AS THE
SURFACE RIDGE SLIPS OFFSHORE AND STRONG WAA (ALOFT) BEGINS TO OUR
WEST. THIS MAY THEN LEAD TO THE PASSING OF THE REMAINS OF ISAAC
TUESDAY THROUGH WEDNESDAY MORNING. SHOWERS ARE LIKELY ACROSS THE
REGION WITH THE POSSIBILITY OF A TSTM.

A DIGGING UPPER LEVEL TROUGH OVER HUDSON'S BAY WILL CONTINUE TO
BRING THE THREAT OF A SHOWER TO MAINE/NEW HAMPSHIRE THURSDAY INTO
FRIDAY AS THE OVERALL PATTERN BECOMES MORE ACTIVE WITH TIME.

THE APPROACH OF LONG PERIOD SWELLS FROM AN ACTIVE TROPICAL
ATLANTIC MAY CAUSE SOME STRONG RIP CURRENTS BY THE MID TO LATE
WEEK PERIOD NEXT WEEK.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR CONDITIONS WILL DOMINATE FOR THE SHORT TERM
PERIOD. PATCH VALLEY FOG MAY PRODUCE SOME IFR/LIFR CONDITIONS AT
FAVORED VALLEY LOCATIONS TONIGHT BUT SHOULD BURN OFF QUICKLY
TOMORROW MORNING.

LONG TERM...CONDITIONS MAINLY VFR THROUGH MONDAY...ALBEIT THERE
WILL BE BRIEF PERIODS OF MVFR IN ANY MIDDAY PASSING SHOWERS ON
SUNDAY. BY TUESDAY OF NEXT...CONDITIONS WILL DETERIORATE WITH A COLD
FRONT AND THE REMAINS OF ISAAC SWEEPING THROUGH THE REGION.

&&

.MARINE...
SHORT TERM...WINDS OVER THE WATERS JUST STRONG ENOUGH THIS
AFTERNOON TO WARRANT KEEPING THE SCA UP A LITTLE LONGER.
OTHERWISE...NO FLAGS EXPECTED OVER THE WEEKEND.

LONG TERM...CONDITIONS OVER THE COASTAL WATERS WILL REMAIN
RELATIVELY QUIET THROUGH TUESDAY. THEREAFTER...LONG PERIOD SWELLS
FROM TROPICAL SYSTEMS IN THE ATLANTIC WILL LIKELY BEGIN TO
INFLUENCE OUR COASTAL WATERS. SCAS WILL LIKELY BE REQUIRED DURING
THE MIDWEEK PERIOD FOR THESE SWELLS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150-152-
     154.

&&

UPDATE...HANES
Hazardous weather outlook, Aug 31, 5:53 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
553 PM EDT FRI AUG 31 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-012200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
553 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS NEW HAMPSHIRE AND MAINE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-012200-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
553 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 5:06 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT FRI AUG 31 2012

MEZ007-012-NHZ002-312130-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
506 PM EDT FRI AUG 31 2012

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JEFFERSON...OR ABOUT 9
MILES SOUTHEAST OF LANCASTER...MOVING EAST AT 65 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...JEFFERSON...
RANDOLPH...SHELBURNE...BERLIN...MOOSE BROOK STATE PARK...GORHAM...
GILEAD...STONEHAM AND BETHEL THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4455 7145 4438 7065 4413 7080 4419 7101
      4429 7102 4428 7104 4424 7105 4423 7115
      4436 7155

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:55 AM EDTSmall Craft AdvisoryGYX18 hr
Aug 31, 5:06 PM EDTSpecial Weather StatementGYXOxford24 min
Aug 31, 5:18 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford27 min
Aug 31, 5:38 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Oxford, Sagadahoc37 min
Aug 31, 6:13 PM EDTSpecial Marine WarningGYX92 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.